Alert archive / Minnesota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 136, NWS Twin Cities, MN

August 25, 2003Douglas County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 25, 2003, 11:07 AM CDT for Douglas County, Minnesota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2003, 11:07 AM CDT (16:07 UTC)
Expired
Aug 25, 2003, 11:45 AM CDT
In force
38 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Douglas County, MN

The radar

The Minneapolis radar (KMPX), 199 km from the middle of the area, began a volume at 16:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 4.1 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2003-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2003-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-429 J/kg
Mixed-layer LCL
1853 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 251607
SVRMPX
MNC041-251645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1107 AM CDT MON AUG 25 2003

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DOUGLAS COUNTY IN WEST CENTRAL MINNESOTA

* UNTIL 1145 AM CDT

* AT 1107 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM WITH
  DAMAGING WINDS 3 MILES SOUTHWEST OF MILLERVILLE...OR ABOUT 17 MILES
  NORTHWEST OF ALEXANDRIA...MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CARLOS.
  MILLERVILLE.
  MILTONA.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS AND LARGE HAIL...STAY 
INDOORS AWAY FROM WINDOWS.

LAT...LON 4611 9567 4600 9565 4591 9515 4610 9516

$$
SEB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:00 AM CDT, 8 hours 7 minutes earlier.

Area forecast discussion, Aug 25, 3:00 AM CDT, 8 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
300 AM CDT MON AUG 25 2003

FORECAST PROBLEM INVOLVE THUNDERSTORMS CHANCES TODAY TONIGHT...AND
AGAIN WEDNESDAY NIGHT AND THURSDAY...

SCATTERED THUNDERSTORMS MOVING EASTWARD ACROSS SOUTHERN MINNESOTA
SOUTH OF A GRANITE FALLS TO RED WING LINE ARE ELEVATED
(AT 0745Z) AND ASSOCIATED WITH 850 MB THETA E- ADVECTION. THESE ARE
EXPECTED TO WEAKEN AFTER DAYBREAK AS LOW LVL JET WEAKENS DIURNALLY.
00Z ETA BUFKIT SOUNDINGS SHOW AN IMPRESSIVE CAP ACROSS THE CWA THIS
AFTERNOON. CIN VALUES (00Z ETA) DROP BELOW -50 J/KG BY 00Z TUE OVER
WEST CENTRAL MN...BUT A LOOK AT 925 MB ETA WINDS FOR SAME TIME
SUGGEST VERY WEAK CONVERGENCE ALONG INCOMING FRONTAL ZONE. NORTH OF
OUR CWA IMPRESSIVE 300 MB DIVERGENCE 00Z TUE ASSOCIATED WITH COUPLED
JET STRUCTURE. DINES COMPENSATION MAY RESULT IN SUBSIDENCE OVER CWA
LATER THIS AFTERNOON AND EVENING. WOULD DROP POPS BELOW 30 PERCENT
IF IT WERE NOT FOR THE K INDEX ABOVE 40 ACROSS MUCH OF OUR CWA TODAY
INTO THIS EVENING.

AFTER TODAY/THIS EVENING...NEXT CHANCE FOR RAIN IS WEDNESDAY NIGHT
INTO THURSDAY. LEFT GRIDS PRETTY MUCH IN TACT...LATER SHIFTS CAN
RAISE POPS. DID BEEF UP CONDITIONAL QPF VALUES. VERY GOOD RUN TO RUN
CONTINUITY ON GFS FOR WEDNESDAY NIGHT AND THURSDAY REGARDING
LOCATION OF SURFACE TROUGH...700 MB TROUGH...AND QPF LOCATION AND
AMOUNTS.

.MSP...NONE.

NAISTAT
Hazardous weather outlook, Aug 25, 5:00 AM CDT, 6 hours 7 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-261100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
500 AM CDT MON AUG 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT
A SIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED ACROSS MUCH OF
CENTRAL AND SOUTHERN MINNESOTA INTO WEST CENTRAL WISCONSIN...MAINLY
THIS AFTERNOON AND INTO THE EVENING.  A FRONTAL BOUNDARY OVER
NORTHERN IOWA WILL MOVE NORTH AS A WARM FRONT INTO SOUTHERN
MINNESOTA TODAY.  MEANWHILE...A COLD FRONT WILL ADVANCE ACROSS
THE EASTERN DAKOTAS INTO WESTERN MINNESOTA BY LATE AFTERNOON.
SCATTERED THUNDERSTORMS WILL BE ONGOING OVER MUCH OF SOUTHERN
MINNESOTA EARLY THIS MORNING...BUT SHOULD WANE FROM WEST TO EAST
DURING BY MID TO LATE MORNING OVER MUCH OF THE SOUTH. SOME
HAIL...HEAVY DOWNPOURS AND GUSTY WINDS ARE EXPECTED TO OCCUR WITH
THIS ACTIVITY.  AS THE FRONT OVER IOWA LIFTS NORTHEAST OVER SOUTHERN
MINNESOTA DURING THE AFTERNOON...THUNDERSTORM REDEVELOPMENT IS
ANTICIPATED.  AS THE COLD FRONT SWEEPS INTO THE WEST THIS
AFTERNOON...THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP ALONG THIS
FRONT.   DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREAT
WITH THE AFTERNOON STORMS...BUT AN ISOLATED TORNADO MAY BE POSSIBLE
IN THE VICINITY OF THE WARM FRONT AS IT LIFTS INTO SOUTHERN
MINNESOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 9:17 PM CDTSevere Thunderstorm WarningMPXFaribault, Martin43 min
Aug 25, 10:37 AM CDTSevere Thunderstorm WarningMPXTodd38 min
Aug 25, 11:16 AM CDTSevere Thunderstorm WarningMPXMorrison44 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.